Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 99, NWS Jacksonville, FL

July 6, 2016Coffee County, Jeff Davis County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 6, 2016, 5:36 PM EDT for Coffee County, Jeff Davis County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2016, 5:36 PM EDT (21:36 UTC)
Expired
Jul 6, 2016, 6:15 PM EDT
In force
39 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coffee County, GA, Jeff Davis County, GA

The radar

The Moody AFB radar (KVAX), 96 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1800 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WUUS52 KJAX 062136
SVRJAX
GAC069-161-062215-
/O.NEW.KJAX.SV.W.0099.160706T2136Z-160706T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
536 PM EDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JEFF DAVIS COUNTY IN SOUTHEASTERN GEORGIA...
  NORTHERN COFFEE COUNTY IN SOUTHEASTERN GEORGIA...

* UNTIL 615 PM EDT

* AT 535 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  PRIDGEN...OR 7 MILES NORTH OF AMBROSE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BROXTON...AMBROSE...PRIDGEN...WEST GREEN...SNIPESVILLE AND DENTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3156 8271 3158 8306 3161 8306 3163 8301
      3166 8301 3166 8300 3179 8299 3178 8292
      3179 8290 3178 8289 3178 8287 3182 8284
      3181 8282 3184 8278 3185 8279 3186 8277
      3186 8276 3190 8270
TIME...MOT...LOC 2135Z 266DEG 28KT 3170 8299 

HAIL...<.75IN
WIND...60MPH
 
$$

WOLF
1 follow-up statement
555 
WWUS52 KJAX 062210
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
610 PM EDT WED JUL 6 2016

GAC069-161-062220-
/O.EXP.KJAX.SV.W.0099.000000T0000Z-160706T2215Z/
JEFF DAVIS GA-COFFEE GA-
610 PM EDT WED JUL 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFF DAVIS AND
NORTHERN COFFEE COUNTIES WILL EXPIRE AT 615 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND IS EXITING THE WARNED AREA. THEREFORE...THE WARNING
WILL BE ALLOWED TO EXPIRE.

LAT...LON 3156 8271 3158 8306 3161 8306 3163 8301
      3166 8301 3166 8300 3179 8299 3178 8292
      3179 8290 3178 8289 3178 8287 3182 8284
      3181 8282 3184 8278 3185 8279 3186 8277
      3186 8276 3190 8270
TIME...MOT...LOC 2205Z 266DEG 28KT 3170 8299 

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:45 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 6, 2:45 PM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
245 PM EDT WED JUL 6 2016

...Hot with Elevated Heat Indices and Low Chances of Afternoon
Showers and T'storms Today & Thu...

.SHORT TERM...This afternoon through Thu...

Persistent mean layer 1000-500 mb Bermuda ridge axis will extend across
south-central Florida as a weakening upper and low level trough axis
lingers north of the local area. Dry mid level air under a 850 mb
ridge axis across NE Fl will significantly limit convective converge
today and again on Thu...but high surface based instability, high
low level moisture, and weak dynamical support under the lingering
upper level trough axis could produce a few strong thunderstorms
each afternoon and early evening. The strongest storms will be
capable of strong gusty winds due to dry mid level air and hot low
level temperatures/high instability. Precipitation will push
offshore into the evening hours under mean layer WSW steering flow
which will pin the east coast sea breeze along the coast with
little progression inland. Below normal rain chances of 20-30%
were advertised through the period with a diurnal trend. The
highest pops of 30% where indicated across SE Ga closer to forcing
from the upper level trough axis as subsidence will dominate across
much of NE Florida.

Above normal temperatures will continue and range from highs in
the mid/upper 90s to muggy overnight lows in the mid/upper 70s.
The beach will see little relief in temperatures due to offshore
flow. Hot daytime temps combined with dew pts mixing out into the
lower 70s in the afternoon yield heat index values generally from
104-109 each afternoon. Given marginal nature of meeting Heat
Advisory criteria...continued to refrain from an Advisory but will
continue to highlight the dangerously high heat index values in
the zones...hazardous weather outlook and social media products.

Thursday night through Saturday night... Little overall change in
the synoptic pattern with sfc ridge located over the sern Gulf of
Mexico...across srn FL and into the western Atlantic through the
Bahamas. Aloft...ridging expected at 500 MB with heights about 592
to 594 DM and 850 MB temps of 18 to 20 deg C. Thus with PWATS that
are looking to be about 1.6 inches or less, the persistent heat will
continue, above normal levels, though it is the heart of the
summertime after all. We appear to fall a bit short of record highs,
but only by 2-3 degrees. GFS and NAM show low level flow SW to W
near 8-12 knots which looks enough to keep the east coast sea breeze
pinned near the coast. Thus hot temps will be felt at the coast as
well. Widespread highs in the mid to upper 90s and lows in the mid
and upper 70s. With dewpoints mixing out during the afternoons, we
may fall short of criteria for heat advisories. For
convection...mainly isolated showers and thunderstorms expected each
day but with dry air aloft these may be short-lived and possibly
only 5-10% chances like MOS is showing but for now kept a 20 percent
POP.

.LONG TERM...Sunday through Wednesday...
A pre-frontal trough and weak cool front will slide southeastward
through parts of north GA and SC Sunday...as weak mid level impulse
erodes part of the 500 mb ridge over the SERN CONUS. The impulse
appears to weaken early next week...resulting in ridge rebuilding
over the region and thus the front will lose support but drift a bit
further south. The combination of the front nearing the region and a
forecast increase in mean RH may be enough to kick off a bit more
convection in the afternoons...more typical for summer with chances
roughly in the 20-40 percent range. Highs still persist in the mid
and upper 90s Sun through Tue but should begin to drop a couple of
degrees by Wed. Overall confidence though is a bit low with rain
chances Tue-Wed owing to model differences between the GFS and EURO
models...with the EURO becoming much more moist than the GFS.

&&

.AVIATION...Prevailing VFR conditions today under WSW winds near
10 kts and gusts of 15-20 kts into the afternoon. Best chance of
late afternoon and early evening TS existed for SSI and continued
with VCTS after 20Z. Rainfall will push offshore this evening with
clearing conditions by midnight. Clearing skies and high low level
moisture content...sites could experience low stratus/fog in the
MVFR to IFR range around sunrise Thu morning as was observed this
morning. Trended toward persistence with low MVR visibility at
VQQ and few low stratus clouds around 1-1.5 kft elsewhere. Of note
recent SREF probability guidance indicated a low 10-15% of cigs
below 1 kft near GNV and VQQ near 12Z Thu morning.

&&

.MARINE...Offshore flow 10-15 kts will continue to back south
with the east coast sea breeze pinned along the immediate coast
this afternoon. Combined seas ranged between 2-4 ft. Another SW
wind surge with speeds near 15 kts was expected again tonight just
shy of exercise caution headline for the outer waters. Prevailing
offshore flow is expected through the weekend with nocturnal
surges in the 15-20 kt range potentially requiring small craft
exercise caution headline for the outer waters at times.

Rip Currents: Low risk today and Thu.

&&

.FIRE WEATHER...

With hot conditions and dewpoints mixing out a bit through the
afternoon hours...min RH values will often drop to upper 30s to
lower 40s next few days. Elevated dispersions are also expected
inland due to warm temperatures and elevated southwest winds this
afternoon and again Thu and Fri generally across SE GA and near the
I-10 corridor of northeast Florida.

&&

.CLIMATE...Near record temperatures will continue with several
sites just a degree shy of reaching record high minimum
temperatures this morning:

Site	Today Record		Today Record
       	High Minimum Temp   Maximum Temp

JAX     79/1902				100/1969
GNV 	78/1900             99/1932
AMG   	76/2004				99/1980
SSI		79/2013				99/1980

For Thursday July 7...

Site	Tonight Record		Tomorrow Record
        High Minimum Temp   Maximum Temp

JAX 	79/1902				101/1902
GNV 	78/1992				101/1900
AMG 	78/1978				102/1990
SSI		79/2013				98/1966

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  77  96  76  97 /  10  30  20  20
SSI  80  94  79  95 /  20  30  20  20
JAX  77  97  76  98 /  20  20  20  20
SGJ  78  95  77  95 /  10  20  10  20
GNV  75  96  74  95 /  10  20  10  20
OCF  75  95  74  94 /  10  20  10  20

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Shashy
Hazardous weather outlook, Jul 6, 1:35 PM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
135 PM EDT WED JUL 6 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-071745-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
135 PM EDT WED JUL 6 2016

...DANGEROUS HEAT INDEX VALUES TODAY AND THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE HEAT INDEX VALUES
IN THE 104 TO 109 DEGREE RANGE TODAY AND THURSDAY.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE BOTH TODAY AND
THURSDAY DURING THE AFTERNOON AND EVENING HOURS. FREQUENT
LIGHTNING AND STRONG WIND GUSTS WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY.
AN INCREASE IN STORM COVERAGE IS EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET
AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 6, 5:26 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
526 PM EDT WED JUL 6 2016

GAZ132-133-135-062230-
JEFF DAVIS GA-APPLING GA-COFFEE GA-
526 PM EDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR JEFF DAVIS...NORTHERN COFFEE AND
NORTHWESTERN APPLING COUNTIES UNTIL 630 PM EDT...

AT 525 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR VIDALIA TO 6 MILES WEST OF AMBROSE.
MOVEMENT WAS EAST AT 30 MPH. RADAR WAS INDICATING 40 MPH WINDS
EXTENDING AHEAD OF THE STORMS WHERE RAIN IS NOT OCCURRING.  GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
BAXLEY...HAZLEHURST...BROXTON...AMBROSE...GRAHAM...PLANT HATCH...
SNIPESVILLE...PRIDGEN...DENTON AND PINE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3193 8232 3195 8231 3194 8228 3190 8219
      3191 8213 3177 8235 3160 8278 3157 8306
      3161 8306 3166 8300 3177 8300 3179 8298
      3178 8287 3185 8279 3192 8268 3193 8262
      3196 8255 3195 8249 3197 8250 3197 8247
TIME...MOT...LOC 2125Z 270DEG 35KT 3216 8242 3162 8311

WOLF

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:09 PM EDTSpecial Weather StatementJAXCamden51 min
Jul 6, 5:26 PM EDTSpecial Weather StatementJAXJeff Davis64 min
Jul 6, 7:02 PM EDTSpecial Weather StatementJAXWayne28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.